Doctors put ‘on alert’ to possible Covid vaccine blood-clotting syndrome
Doctors have been issued with new advice to help them spot and treat a rare blood-clotting disorder that may be linked to the Oxford-AstraZeneca coronavirus vaccine.
The British Society for Haematology decided to act after some experts became concerned at the number of cases of blood clotting linked to a rare syndrome known as thrombocytopenia.
It said doctors needed to be “on alert” for the condition and what to look for, how to treat it and how to report cases so the data can be properly collated.
Thrombocytopenia involves patients having abnormally low numbers of platelet cells in their blood. Platelets help blood to clot after an injury.
In the affected patients, doctors are finding blood clots, particularly in the brain, that are thought to be caused by platelets attaching to antibodies.
It is normally seen in some patients who receive the blood-thinning medication heparin, but cases linked to the Oxford-AstraZeneca vaccine are occurring in patients without the presence of that drug.
On Thursday, the UK’s medicines regulator said it had identified 30 cases out of more than 18 million first doses of the vaccine – meaning any link, if one is proven, would still be extremely rare and mean the vaccine was still safe for people to receive.
FREE WEEKLY NEWSLETTER
Behind the headline review on the week in health
It would represent far less of a risk than the coronavirus itself, which is known to significantly increase the risk of blood clots.
The Medicines and Healthcare products Regulatory Agency (MHRA) is reviewing all the reported cases but urged members of the public to continue getting the jab to protect them against Covid-19.
The Guardian and the Financial Times reported that seven of the 30 cases were fatal. The Independent has contacted the MHRA for more information.
In Europe, detailed information has been released about the suspected cases, but in the UK, the regulator has so far not released any in-depth information about the individuals affected by the syndrome.
The MHRA is reliant on reports of any possible side effects being made via its yellow card reporting system. Just because a report has been made, it does not mean the vaccine was the definite cause of any side effect.
The British Society for Haematology told doctors the syndrome was “being noted after coronavirus vaccination and is highlighted as affecting patients of all ages and both genders; at present, there is no clear signal of risk factors.”
It added: “Clinicians need to be on alert for this syndrome, to understand how to make the diagnosis and to note the specifics of how to treat it.”
In an interview with The Independent, Adele Fielding, a consultant haematologist and president of the British Society for Haematology, said the alert was sent out after doctors contacted her concerned about what they were seeing.
“We felt that it was sufficiently important that we should make this public and make sure that everybody was aware. Any link with the coronavirus vaccine is not for us to determine.
“But what it is for us to do is to highlight the issue so that people are well aware of it. To make sure this is recognised, because it may present in different ways to different professionals, and we want to be sure nobody misses it, and that nobody feels they don’t know where to go for advice and help.”
UK news in pictures
Show all 50
Explaining what the syndrome was, she said the condition normally presented in patients with heparin, who develop a specific antibody to a protein called platelet factor four that binds to the heparin.
Dr Fielding said this was happening in patients after vaccination. “It’s the same antibody that’s generated, an antibody to something called platelet factor four,” she said.
“This is quite important because it’s not just random blood clots that people are worrying about – blood clots are a common thing – it’s because it’s a particular diagnostic test that you have to do and this is a particular syndrome that needs to be identified, so there’s an algorithm to go through and figure out whether you have a case of this or not.
“The guidance that we’ve issued allows clinicians to go through a fairly simple algorithm to figure out if this is what they are seeing or not.”
She said the tests for the syndrome were not commonly done in hospitals and were usually sent to labs.
“This can be life-threatening, especially if the correct treatment is not applied.
“What you have to do is treat people in a way that seems counter-intuitive. You would ordinarily anti-coagulate patients with heparin if you see thrombosis but you mustn’t use heparin. You would often apply platelet transfusions if you found a patient with a very low platelet count but again you should not do that.
“It’s extremely important to identify the cases so the alternate treatments can be applied.”
The MHRA said it had received 22 reports of cerebral venous sinus thrombosis, or blood clots in the brain, and eight reports of thrombocytopenia.
Regulators said they had received no reports of such clotting events after the use of the Pfizer-BioNTech vaccine.
Professor Adam Finn, from the University of Bristol, said: “The report states that these cases are being very carefully investigated to better understand whether or not they may have any causal relationship with vaccination.
“Nevertheless, the extreme rarity of these events in the context of the many millions of vaccine doses that have been administered means that the risk-benefit decision facing people who are invited to receive Covid-19 vaccines is very straightforward: receiving the vaccine is by far the safest choice in terms of minimising individual risk of serious illness or death.”
The head of the European Medicines Agency (EMA) has said that there is “no evidence” to support restricting the use of the AstraZeneca vaccine in any population.
The agency said a causal link between unusual blood clots in people who have had the vaccine is “not proven, but is possible”.
Dr June Raine, chief executive of the MHRA, said: “The benefits of the AstraZeneca vaccine in preventing Covid-19 infection and its complications continue to outweigh any risks and the public should continue to get their vaccine when invited to do so.
“Our thorough review into these reports is ongoing. We are asking healthcare professionals to report any cases they suspect to be linked with Covid-19 vaccination via the Coronavirus yellow card website.”
Zeen is a next generation WordPress theme. It’s powerful, beautifully designed and comes with everything you need to engage your visitors and increase conversions.